Georgia, 2013Damaging Winds in Georgia, May 19 to 21, 2013
May 19 to 21, 2013 · NWS TAE · 2 events in 2 counties and zones
Some isolated thunderstorms resulted in a few trees being blown down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Some isolated thunderstorms resulted in a few trees being blown down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 19, 1:48 PM EST, 2 hours 2 minutes earlier.
Area forecast discussion, May 19, 1:48 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
248 PM EDT Sun May 19 2013
.NEAR TERM [Remainder of this afternoon and tonight]...
The 16 UTC regional surface analysis showed an outflow boundary
across central GA, associated with a fairly vigorous thunderstorm
complex. It appears that there will be enough of an interaction
between the cold pool associated with this storm complex and the
moderately unstable airmass in its path for scattered thunderstorms
to reach our forecast area later this afternoon and early evening.
The lower to mid tropospheric flow was weak, which would argue
against significant storm organization and/or updraft rotation.
However, sometime cold pools interacting with warm & humid boundary
layers can be more organized than the large scale environment might
suggest. Because the lower and mid tropospheric lapse rates were
relatively steep, marginally severe hail and/or damaging wind gusts
are possible, mainly in our GA zones.
Thunderstorms will gradually diminish after sunset, followed by
generally fair weather later tonight. Once again there may be areas
of low clouds and fog, especially west of the Apalachicola River and
in areas that get rain.
&&
.SHORT TERM [Monday through Tuesday Night]...
The consensus of numerical model guidance portrays an average mid-
upper level shortwave ridge over much of our area in the Monday
and Tuesday time frame, with a west-to-east gradient in PWAT. The
lowest values will be situated over the western part of our area,
with the highest values in the east - closer to the influence of
the Atlantic Ocean. The overall flow pattern through the depth of
the troposphere should be fairly weak, so there shouldn't be a
larger-scale forcing mechanism for widespread convection. PoPs
were concentrated in our Georgia and Florida Big Bend zones where
deeper moisture will reside, with a diurnal trend to be maximized
in the late afternoon. Highs away from the coast will be around 90
degrees in general.
&&
.LONG TERM [Wednesday through Sunday]...
Chances for showers and thunderstorms are expected to be a little
more widespread in our area on Wednesday and Thursday as a low
amplitude mid-upper level trough ejects east from the Plains. On
Wednesday, our area will be situated right underneath highly
divergent flow aloft, and by Thursday a weak surface front should
be developing into our area; both situations favor at least a bit
of a focus for larger scale vertical motion. Therefore, PoPs on
Wednesday and Thursday were increased into the 30-40% range. After
that, a strong surface high builds south into the eastern US, and
the weak surface front shifts south into the Florida Peninsula.
This should allow for some drier air to arrive and slightly lower
PoPs closer to climatological normals. The temperature forecast is
one of persistence, with highs maintaining close to 90.
&&
.AVIATION [through 18 UTC Monday]...
Clusters of thunderstorms have developed in north and central GA,
and appeared to be headed toward KABY (mid-late afternoon) and KVLD
(late afternoon-early evening). Wind gusts of 35 KT and IFR Vis are
possible with these storms as they translate quickly southeastward.
It's unlikely that these storms will affect the other terminals. Fog
and low CIGS are possible early Monday morning, especially at KECP
and KDHN.
&&
.MARINE...
Winds and seas should remain relatively calm through the work
week. Winds will be generally 10 knots or less, and seas 2 feet or
less. There will be a chance for a few showers or storms, and
winds could be briefly higher near storms. Storms would be most
likely near the coast and in the late afternoon or evening hours.
&&
.FIRE WEATHER...
Relative humidity values will remain above critical levels through
Tuesday with relatively light transport winds and deep mixing
heights especially over Florida. The airmass should remain
sufficiently moist to preclude red flag conditions into the upcoming
weekend.
&&
.HYDROLOGY...
Any rain through Friday would likely arrive in the form of
scattered showers and thunderstorms, and average rainfall totals
should be low enough to prevent any widespread flooding concerns
or issues on mainstem rivers across the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 66 90 66 90 69 / 20 20 10 20 20
Panama City 70 85 69 85 71 / 10 10 10 10 10
Dothan 68 91 67 91 71 / 10 10 10 10 10
Albany 68 90 67 91 69 / 30 20 20 20 20
Valdosta 67 89 65 90 68 / 30 40 20 30 20
Cross City 66 88 64 89 67 / 20 30 20 30 20
Apalachicola 69 83 68 82 71 / 0 10 10 20 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Fournier
SHORT TERM...Lamers
LONG TERM...Lamers
AVIATION...Fournier
MARINE...Lamers
FIRE WEATHER...Block
HYDROLOGY...Lamers
Hazardous weather outlook, May 19, 11:50 AM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1250 PM EDT SUN MAY 19 2013
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-201000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1250 PM EDT SUN MAY 19 2013 /1150 AM CDT SUN MAY 19 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...REST OF TODAY AND TONIGHT...
THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON OR EARLY THIS
EVENING...MAINLY IN SOUTHWEST GEORGIA...AND MAINLY BETWEEN 3 PM AND
8 PM. A FEW OF THESE STORMS COULD BE SEVERE. THE MAIN THREAT WOULD
BE DAMAGING WIND GUSTS AROUND 60 MPH...ALTHOUGH SOME LARGE HAIL MAY
ALSO BE POSSIBLE.
THE THREAT OF THUNDERSTORMS IS MUCH LOWER ACROSS PARTS OF SOUTHEAST
ALABAMA AND THE FLORIDA PANHANDLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. NEAR
SUMMER LIKE CONDITIONS ARE EXPECTED THROUGH THE PERIOD WITH
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS POSSIBLE EACH DAY.
ALSO...HIGH TEMPERATURES MAY REACH OR EXCEED THE 90 DEGREE MARK IN
MANY INTERIOR LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED IN SOUTHWEST GEORGIA.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
08-LAMERS
In the hours before
Special weather statement, May 19, 3:03 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
403 PM EDT SUN MAY 19 2013
GAZ126>131-192100-
TURNER GA-TIFT GA-LEE GA-BEN HILL GA-WORTH GA-IRWIN GA-
403 PM EDT SUN MAY 19 2013
...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR BEN HILL...IRWIN...
LEE...TIFT...TURNER AND WORTH COUNTIES...
* UNTIL 500 PM EDT
AT 400 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A CLUSTER OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
POPE CITY TO HATLEY TO CHOKEE...MOVING SOUTHEAST AT 35 MPH.
THESE STORMS WILL BE NEAR...
ASHBURN BY 425 PM EDT.
MYSTIC BY 440 PM EDT.
FITZGERALD BY 445 PM EDT.
OCILLA BY 450 PM EDT.
TY TY BY 455 PM EDT.
TIFTON BY 500 PM EDT.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. DIME TO PENNY SIZE
HAIL IS POSSIBLE.
REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.
LAT...LON 3186 8393 3181 8381 3181 8362 3186 8361
3185 8318 3182 8313 3178 8299 3150 8320
3143 8365 3190 8414 3192 8392
TIME...MOT...LOC 2001Z 320DEG 31KT 3213 8341 3190 8360
3182 8406
22-BARRYThunderstorm Wind, Ben Hill
- When
- May 19, 3:50 PM EST
- Where
- Ben Hill County, Fitzgerald
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 31.710, -83.250
The 911 Call Center reported a small tree or two was blown down but that winds did not appear to be severe.
Thunderstorm Wind, Berrien
- When
- May 21, 7:06 PM EST
- Where
- Berrien County, 3.5 mi S of Alapaha
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 31.330, -83.210
At least three trees were blown down south of Alapaha.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 19, 20132 deaths · 14 injured · $10,000 · EF4 · 41 events
- Tornadoes and Flash Flood in Iowa, May 19, 20131 injured · $1.1 million · EF1 · 71 events
- Tornadoes and Flash Flood in Missouri, May 19 to 20, 2013$897,000 · EF1 · 79 events
- Flash Flooding and Flooding in Iowa, May 19 to 22, 2013$25 million · 1 in hail · 20 events
- Tornadoes and Flood in Kansas, May 19 to 20, 2013EF2 · 58 events
- Flash Flooding and Hail in Georgia, May 19, 2013$1.5 million · 1 in hail · 42 events
- Tornado and Hail in Nebraska, May 19, 2013$515,000 · EF1 · 19 events
- Hail and Damaging Winds in Kansas, May 19, 2013$2.2 million · 1.75 in hail · 4 events
- Flood in Alaska, May 19, 2013$1.5 million · 1 event
- Flash Flooding and Hail in Tennessee, May 19, 2013$1.0 million · 1 in hail · 7 events
- Tornadoes and Hail in Oklahoma, May 19, 2013$70,000 · EF1 · 15 events
- Flash Flooding and Flooding in Minnesota, May 19 to 22, 2013$144,000 · 64 kt wind · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443432, 443431.